Alert archive / Missouri / Flash Flood Warnings in 2013

Flash Flood Warning 25, NWS Kansas City, MO

September 19, 2013Clay County, Jackson County, Missouri; Johnson County, Wyandotte County, Kansas

NWS Kansas City, MO issued this flash flood warning at Sep 19, 2013, 7:49 PM CDT for Clay County, Jackson County, Missouri; Johnson County, Wyandotte County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2013, 7:49 PM CDT (00:49 UTC)
Expired
Sep 19, 2013, 11:00 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, KS, Wyandotte County, KS, Clay County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 46 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 7:53 PM CDTFLASH FLOOD2 S Kansas City, MOFLASH FLOODING ALONG BRUSH CREEK AND NEAR SOUTHWEST BLVD IN MIDTOWN KANSAS CITY. WATER RESCUES ONGOING
Sep 19, 7:53 PM CDTFLASH FLOOD3 N Kansas City, MOWATER RESCUE AT N VIVION AND CHOUTEAU

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WGUS53 KEAX 200049
FFWEAX
KSC091-209-MOC047-095-200400-
/O.NEW.KEAX.FF.W.0025.130920T0049Z-130920T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
749 PM CDT THU SEP 19 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS...
  NORTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHERN CLAY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1100 PM CDT

* AT 744 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OCCURRING ACROSS CENTRAL PORTIONS OF KANSAS 
CITY...PARTICULARLY AROUND BRUSH CREEK AND SOUTHWEST BOULEVARD WHERE 
WATER RESCUES ARE ONGOING. TWO TO THREE INCHES OF RAIN HAVE FALLEN 
SINCE 6 PM ACROSS CENTRAL PORTIONS OF THE KANSAS CITY METRO...AND UP 
TO AN ADDITIONAL INCH MAY FALL THROUGH 9 PM AND WORSEN ONGOING 
FLOODING. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...BLUE SPRINGS...INDEPENDENCE...KANSAS CITY...KANSAS CITY 
KANSAS...LEAWOOD...LENEXA...MERRIAM...MISSION...NORTH KANSAS   
CITY...OVERLAND PARK...PRAIRIE VILLAGE...RAYTOWN...SHAWNEE.. AND 
WESTWOOD HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.  DO NOT DRIVE 
INTO A FLOODED ROADWAY!

&&

LAT...LON 3913 9481 3917 9466 3915 9464 3916 9460
      3918 9460 3926 9428 3899 9428 3889 9483

$$

HAWBLITZEL
1 follow-up statement
333 
WGUS73 KEAX 200354
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1054 PM CDT THU SEP 19 2013

KSC091-209-MOC047-095-200409-
/O.EXP.KEAX.FF.W.0025.000000T0000Z-130920T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KS-WYANDOTTE KS-CLAY MO-JACKSON MO-
1054 PM CDT THU SEP 19 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN
JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND EASTERN WYANDOTTE COUNTY
IN NORTHEAST KANSAS...AND NORTHWESTERN JACKSON AND SOUTHERN CLAY
COUNTIES IN WEST CENTRAL MISSOURI WILL BE ALLOWED TO EXPIRE AT 1100
PM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA ARE BEGINNING TO RECEDE...ENDING THE 
FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO 
YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3913 9481 3917 9466 3915 9464 3916 9460
      3918 9460 3926 9428 3899 9428 3889 9483

$$

LAFLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:25 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 19, 6:25 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT Thu Sep 19 2013

.SHORT TERM...(This Evening through Tonight)
Issued at 234 PM CDT THU SEP 19 2013

This afternoon, a line of thunderstorms has developed along a cold
front from southwestern Iowa through southeastern Nebraska into
north central Kansas. This cold front will continue to dive
southeastward toward the area this afternoon with thunderstorms
entering northwestern Missouri by 3PM. These storms will have the
potential to be severe with the initial concerns being damaging wind
and marginal hail. Instability this afternoon is more than
sufficient with MUCAPE values between 1500-2000J/KG. Moisture is
plentiful with dewpoints in the mid 60s to near 70. Mid level lapse
rate are moderate which would support small to marginally severe
hail possible this afternoon into the early evening. The low level
lapse rates will be strong, and couple this with good vertical shear
and, damaging winds will most likely be the main threat with little
bowing segments possible. Another possible concern with these storms
will be heavy rainfall as PWAT values are in the 1.50"-2.00" range
and training may be a concern as winds parallel the boundary with
this slow moving front. Although widespread flooding is not a
concern with the recent dry conditions across the area, localized
flooding will be possible if heavy rains train across the same area
especially ones that are flood prone.

Otherwise, these storms will continue to drop southeast with the
front during the overnight hours with many areas picking up 1"-2" of
precipitation and some local area picking up even more. This front
will clear the area by Friday morning with just a few remaining
showers across the extreme southern CWA around sunrise.

.LONG TERM...(Friday through Thursday)
Issued at 234 PM CDT THU SEP 19 2013

Friday-Sunday:  A spectacular weekend is in store for the region as
high pressure takes control on Friday.  Lingering showers will
quickly clear Friday morning, with skies clearing through the day.
With fairly strong cold advection moving across the area,
temperatures will only climb into the middle 70s in most areas.
Little to no change in the forecast for the weekend as temperatures
in the 70s are expected under a sunny sky.  In response to mid-level
troughing crossing the Rockies on Sunday, winds will turn to the
south and usher in slightly warmer readings.

Monday-Wednesday:  The aforementioned mid-level trough will quickly
sweep through the region on Monday, pulling limited moisture
eastward through the Plains.  A few scattered showers or
thunderstorms will be possible as this wave moves through, however
the highest rain chances will focus themselves over the Northern
Plains on Monday.

Dry conditions and warmer temperatures will return for the middle to
end of next week as a large trough forms over the western third of
the CONUS.  Deep southwesterly flow will push high temperatures back
above normal towards the upper 80s.  Have bumped up temperatures a
few degrees over populated guidance.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 625 PM CDT THU SEP 19 2013

A line of thunderstorms associated with a cold front has now moved
through the terminals. Showers and thunderstorm will continue to
plague the terminals trough 03Z-05Z. MCI and MKC will have reduced
vsbys in stronger storms reduced to 2SM with MVFR cigs otherwise just
expect vsbys to be reduced to 5SM after 01Z. After showers come to an
end before midnight expect VFR condition with just broken mid level
clouds overnight. Skies will clear out tomorrow morning with just a
few cirrus cloudy expected. There may be gusty winds out of the
northwest around 20kts for the next couple of hours otherwise, expect
winds to remain out of the northwest between 7-12kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...73
LONG TERM...Dux
AVIATION...73
Hazardous weather outlook, Sep 19, 7:15 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
715 PM CDT THU SEP 19 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
715 PM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THIS EVENING A STRONG LINE OF THUNDERSTORM IS EXTENDING FROM
CHILLICOTHE TO GARDNER. THIS LINE HAS HAS A HISTORY OF PRODUCING 30
TO 50 MPH WINDS WITH OCCASIONAL HIGHER GUSTS INTO THE SEVERE
RANGE. THESE STORMS WILL CONTINUE TO MOVE SOUTHEAST WITH CONTINUED
STRONG WINDS BETWEEN 30 TO 50 MPH WITH AN ISOLATED SEVERE WIND GUST
POSSIBLE UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS AND RAINFALL TOTALS ARE APPRECIATED.

MELL

In the hours before

Local storm report, Sep 19, 5:05 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     GRANT CITY              40.49N 94.41W
09/19/2013                   WORTH              MO   PUBLIC

            LARGE TREE BRANCHES...SMALL TREES AND POWER LINES DOWN

&&
Local storm report, Sep 19, 6:49 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
649 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     MERRIAM                 39.02N 94.69W
09/19/2013                   JOHNSON            KS   LAW ENFORCEMENT

            TREE DOWN BLOCKING CRAIG DR

&&
Local storm report, Sep 19, 7:00 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     SHAWNEE                 39.02N 94.80W
09/19/2013  E60 MPH          JOHNSON            KS   PUBLIC

            ESTIMATED 60 MPH IN SHAWNEE. LARGE TREES DOWN

&&
Local storm report, Sep 19, 7:05 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
705 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 SE KANSAS CITY        39.10N 94.53W
09/19/2013                   JACKSON            MO   PUBLIC

            LARGE TREES DOWN...BLOWN TRANSFORMER

&&
Local storm report, Sep 19, 7:08 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     ROELAND PARK            39.04N 94.64W
09/19/2013                   JOHNSON            KS   LAW ENFORCEMENT

            CLARK DRIVE BLOCKED BY TREES

&&
Local storm report, Sep 19, 7:26 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLOOD            MERRIAM                 39.02N 94.69W
09/19/2013                   JOHNSON            KS   PUBLIC

            8 TO 10 INCHES OF WATER OVER ROAD AT 60TH AND SLATER

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 10:14 PM CDTRiver Flood WarningEAXClay, Ray9 hr

Nearby

Flash Flood Warnings in Missouri, 2013Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.